Back to Journals » Drug, Healthcare and Patient Safety » Volume 9

Update on the usage and safety of epinephrine auto-injectors, 2017

Authors Posner LS, Camargo CA Jr

Received 7 September 2016

Accepted for publication 3 February 2017

Published 21 March 2017 Volume 2017:9 Pages 9—18

DOI https://doi.org/10.2147/DHPS.S121733

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Lucy Goodman

Peer reviewer comments 2

Editor who approved publication: Professor Rajender Aparasu


Larry S Posner,1 Carlos A Camargo Jr2

1North Bay Allergy and Asthma Associates, Inc., Napa, CA, 2Department of Emergency Medicine, Massachusetts General Hospital, Harvard Medical School, Boston, MA, USA

Abstract: Anaphylaxis is a serious, potentially fatal allergic reaction. Guidelines recommend prompt intramuscular injections of epinephrine as the first-line therapy for anaphylaxis. Delayed epinephrine treatment may cause undesirable clinical outcomes, including death. In the community, epinephrine auto-injectors (EAIs) are commonly used to treat anaphylaxis. This literature review examines several recent concerns regarding the safety of EAIs that may prevent the timely administration of epinephrine. Reports of cardiovascular complications are linked with epinephrine administration, although recent studies suggest that these events are much more commonly associated with intravenous epinephrine rather than with EAIs. Recent studies have also highlighted accidental injections of EAIs in patients’ or caregivers’ fingers and lacerations associated with the use of EAI in children. However, the data suggest that both accidental injections and lacerations are rare and require limited medical intervention. In addition, patients may receive conflicting information on the safety and efficacy of using expired EAIs. Overall, it is believed that the benefits of using EAIs far outweigh the potential risks of not administering an EAI. Although legitimate safety concerns are associated with EAIs, adverse events are rare. Continued training of medical providers, caregivers, and patients may be beneficial to address these concerns and reduce EAI-associated injuries while ensuring that patients receive necessary medical care.

Keywords: allergy, anaphylaxis, asthma, pediatrics

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]